Missouri, 2014

Flash Flooding and Flooding in Missouri, April 27 to 29, 2014

April 27 to 29, 2014 · NWS PAH · 11 events in 6 counties and zones

Widespread thunderstorms, including a few severe thunderstorms, occurred during the evening hours. A powerful mid-level shortwave trough and its associated 70-80 knot jet streak translated from the southern high Plains into the upper Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$410,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread thunderstorms, including a few severe thunderstorms, occurred during the evening hours. A powerful mid-level shortwave trough and its associated 70-80 knot jet streak translated from the southern high Plains into the upper Midwest. On the heels of this initial shortwave trough, a channeled vorticity maximum and attendant 70-knot jet streak progressed across the southern Plains into southwest Missouri. In association with these features, a 40 to 50 knot southerly low-level jet became established over the Mississippi Valley. During the evening, isolated severe storms occurred ahead of a cold front surging eastward across the Ozark Mountains. The strong supply of warm and moist air fueled heavy rainfall and some local flash flooding. Significant flood damage to roads was reported in Butler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 12:51 PM CST, 7 hours 19 minutes earlier.

Area forecast discussion, Apr 27, 12:51 PM CST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT Sun Apr 27 2014

.SHORT TERM...(Tonight through Tuesday night)
Issued at 145 PM CDT SUN APR 27 2014

Near term environment remains favorable for elevated storms on
boundary of warm sector and should continue with slgt risk of
hail/wind threat along with heavy rain potential. Best heavy rain
potential setup is later tonight, as next round moves in. High
pw's here/upstream approach 99th percentile. Two SPENES updates
mentioned the locally higher threat of 4-6" if MCS can get going
and LLJ feeds itself. FFG is not too bad at generally 2-3"
overnight but higher than 3" totals could cause flooding issues,
so will go ahead and "Watch" area per collab.

All mdt risks downgraded to slgt risk due mainly to further
southward/westward shift of max instability zones. Still slgt risk
offers ample opportunity for svr threat, including surface based
activity from later this evening through Monday. Will massage HWO
wording to reflect this ongoing hazard potential. Will also need
to be looking at areas of heaviest rainfall, and considering
future need for FFA after tonight's rain has come to completion.
There should be a pause before a re-amp tmrw pm/evening, with the
axis likely shifting further to the east.

.LONG TERM...(Wednesday through Sunday)
Issued at 145 PM CDT SUN APR 27 2014

The system's surface features have made passage by Wednesday but
we'll remain under the pesky influence of the upper trof right on
thru the end of the week and possibly into the early weekend. This
means a continued cool/showery forecast or at least chance
thereof, anticipate little more than minor massaging of current
forecast to reflect newest data input. Another piece of energy in
the blocky flow may support a renewed/higher pop by weekend's end,
but will monitor in coming days to see if models bring it to
frution.

&&

.AVIATION...
Issued at 145 PM CDT SUN APR 27 2014

Lowering VFR cigs will go potentially to MVFR in convection, with
IFR vsbys possible in heavier showers/storms. Gusty gradient winds
may contain a higher convective gust as well. Generally a stormy
period early-into the overnight hours, with a late night-early
tmrw lull accompanied by a brief period of MVFR cigs. Early
daylight hours should lift cloud bases and disperse overnight
activity, before renewed development potentially gets going during
heating hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH through Monday morning FOR ILZ075-080-081-084-
     085-088-089-092>094.

MO...FLASH FLOOD WATCH through Monday morning FOR MOZ076-086-087-100-
     107>112-114.

IN...NONE.
KY...FLASH FLOOD WATCH through Monday morning FOR KYZ001>006-008-009.

&&
Hazardous weather outlook, Apr 27, 12:40 PM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT SUN APR 27 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
140 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS OCCURRING THIS AFTERNOON AND FORECAST OVERNIGHT
INCLUDE A SLIGHT RISK OF BECOMING SEVERE. THE MAIN EXPECTATION
FROM THUNDERSTORMS IS HEAVY RAIN...WHICH COULD LEAD TO LOCALIZED
FLOOD ISSUES. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST
MISSOURI...SOUTHWEST KENTUCKY..AND SOUTHWEST ILLINOIS THROUGH
TONIGHT. REFER TO THE WATCH AND ANY ADVISORIES OR WARNINGS OR
STATEMENTS IN EFFECT FOR DETAILS. THE SEVERE WEATHER RISK WILL BE
SLIGHT AND INCLUDE HAIL AND DAMAGING WINDS AS THE PRIMARY
ASSOCIATED HAZARDS. ISOLATED TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE STORMS CONTINUES MONDAY...WITH
THUNDERSTORMS FORECAST THROUGH TUESDAY. THE MAIN SEVERE WEATHER
HAZARD WILL BE DAMAGING WINDS...WITH ISOLATED TORNADOES A
POSSIBILITY THAT CANNOT BE RULED OUT. HAIL AND HEAVY RAIN WILL
ALSO BE HAZARDS. IF ACCUMULATED HEAVY RAINS OCCUR WITH ENOUGH
REPEAT HEAVY RAIN...AT LEAST LOCALIZED FLOODING MAY BECOME AN
ELEVATED HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN A WEATHER WATCH IN CASE THEIR ACTIVATION
IS REQUESTED SOMETIME FROM LATER TODAY THROUGH MONDAY.

In the hours before

Local storm report, Apr 27, 2:11 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     3 SW MOUNT VERNON       38.29N 88.95W
04/27/2014                   JEFFERSON          IL   EMERGENCY MNGR

            SEVERAL LARGE TREES AND TWO OUTBUILDINGS WERE BLOWN DOWN
            NEAR ROUTE 148. LATE REPORT.

&&

MY
Special weather statement, Apr 27, 2:23 PM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SUN APR 27 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-272300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
323 PM CDT SUN APR 27 2014

...GUSTY WINDS THIS AFTERNOON...

WITH MUCH OF OUR AREA NOW SANDWICHED BETWEEN STORMS TO OUR NORTH
AND EAST...AND STORMS TO OUR SOUTH AND WEST...A TIGHTENING OF THE
PRESSURE GRADIENT HAS RESULTED IN SOME STRONG AFTERNOON WINDS
OUTSIDE OF THUNDERSTORM ACTIVITY.

LOCAL OBSERVATIONS HAVE MEASURED SOME GUSTS INTO THE 30S MPH. A
GUST TO 40 MPH IS NOT OUT OF THE QUESTION. GUSTS TO THESE SPEEDS
WILL BE MAINLY AN IMPEDIMENT TO VEHICULAR TRAFFIC...ESPECIALLY
HIGH PROFILE VEHICLES. SECURE LOOSE OUTDOOR ITEMS AS WELL. IT IS
POSSIBLE THAT SMALLER EARLY SPRING TREES COULD BE SNAPPED OR SMALL
LIMBS DOWNED TOO.

THESE NON THUNDERSTORM GUSTS SHOULD SOMEWHAT SUBSIDE WITH THE
SETTING SUN AND AS ADDITIONAL STORMS MOVE IN LATER THIS EVENING.
Special weather statement, Apr 27, 2:33 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT SUN APR 27 2014

INZ087-088-KYZ019-272115-
DAVIESS KY-SPENCER IN-WARRICK IN-
333 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WARRICK AND SPENCER
COUNTIES IN SOUTHWEST INDIANA...AND NORTHEASTERN DAVIESS COUNTY IN
NORTHWEST KENTUCKY UNTIL 415 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
FOLSOMVILLE TO KNOTTSVILLE...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  GRANDVIEW...FOLSOMVILLE...DALE...SANTA CLAUS...TENNYSON...CHRISNEY
  AND GENTRYVILLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Apr 27, 3:41 PM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
441 PM CDT SUN APR 27 2014

ILZ076-272200-
WAYNE IL-
441 PM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WAYNE COUNTY IN SOUTH
CENTRAL ILLINOIS UNTIL 500 PM CDT...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CISNE...OR 10 MILES SOUTH OF FLORA...MOVING
NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN WAYNE COUNTY BETWEEN CISNE AND FLORA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Paducah radar (KPAH), 115 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stoddard

When
April 27, 8:10 PM CST
Where
Stoddard County, Bernie
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.680, -89.970

Flash Flood, Bollinger

When
April 27, 9:20 PM CST to April 28, 2:00 AM CST
Where
Bollinger County, 1.28 mi NNW of Lutesville to 1.26 mi NE of Marble Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.316, -89.991

Water was over numerous roads in the Marble Hill and Lutesville areas.

Thunderstorm Wind, Cape Girardeau

When
April 27, 9:25 PM CST to 9:26 PM CST
Where
Cape Girardeau County, 0.94 mi SW of Marquette to 0.13 mi W of Marquette
Measured
83 kt (96 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
37.260, -89.581

A microburst blew seven recreational vehicle trailers around, including one that was rotated a complete revolution before landing on a boat. Another rv was blown approximately 50 feet, rolled over and demolished. The damage occurred at the RV park about a mile north of the Cape Girardeau Regional Airport. The RV park was on the west side of Interstate 55 at exit 93. A pole barn next to the RV park was destroyed, with all its walls blown in or out. Dozens of trees and large tree limbs were broken. One house lost approximately 20 percent of its shingles. The damage area was relatively concentrated, about one mile long and 800 yards wide. Peak winds were estimated near 95 mph.

Flash Flood, Butler

When
April 27, 9:40 PM CST to April 28, 7:00 AM CST
Where
Butler County, 1.76 mi NE of Lone Hill to 3.19 mi N of Hillard
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
36.717, -90.507

Widespread flooding occurred throughout the county. Water was flowing over numerous roads. Water rescues were being performed. A person was trapped in a car on W Highway, just northwest of Poplar Bluff. The storm total rainfall was 5.48 inches at a location seven miles northwest of Poplar Bluff. A report of 4.8 inches was received from the city of Poplar Bluff. Some erosion damage occurred to rural bridges and roads. Schools were closed the following day in some districts.

Flash Flood, New Madrid

When
April 28, 1:29 AM CST to 7:00 AM CST
Where
New Madrid County, 1.17 mi SSE of Howardville to 2.14 mi ESE of Risco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.565, -89.570

Numerous roads were underwater. Several roads were closed. Schools were closed the following day in some districts. A storm-total rainfall of 7.9 inches was reported during the past 24 hours at Parma.

Flash Flood, Stoddard

When
April 28, 1:47 AM CST to 7:00 AM CST
Where
Stoddard County, 5.77 mi SSE of Powe to 1.94 mi S of Maulsby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.589, -90.074

Several roads were underwater throughout the county.

Flash Flood, Ripley

When
April 28, 1:48 AM CST to 4:00 AM CST
Where
Ripley County, 2.55 mi S of Naylor to 3 mi N of Naylor
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.543, -90.599

A few state highways were closed due to flooding. Highway 142 was closed at Cypress Creek, west of Oxly. State Routes H and W were closed in the vicinity of Highway 142.

Flood, Ripley

When
April 28, 4:00 AM CST to 6:00 PM CST
Where
Ripley County, Oxly to 0.72 mi S of Only
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.600, -90.700

Flooding from thunderstorms the previous night, combined with light to moderate rain the following day, kept a few state highways closed. This included Highway 142 between Oxly and Doniphan. A water rescue was conducted late in the day due to a vehicle in the water.

Flood, New Madrid

When
April 28, 7:00 AM CST to 6:00 PM CST
Where
New Madrid County, 0.8 mi E of New Madrid to 1.67 mi WSW of Lorwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.601, -89.516

Some roads remained underwater through the day following thunderstorms the previous night.

Flood, Butler

When
April 28, 7:00 AM CST to April 29, 6:45 PM CST
Where
Butler County, 1.91 mi W of Rombauer to 2.67 mi S of Poplr Blff Flds Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.848, -90.314

Some roads remained underwater, and creeks stayed out of their banks following thunderstorms the previous night and rain the following day. Along the Black River, there was minor flooding of low-lying woods and fields, as well as sections of a park.

Flood, Stoddard

When
April 28, 7:00 AM CST to 6:00 PM CST
Where
Stoddard County, 2.59 mi SSE of Maulsby to 0.58 mi SSW of Powe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.613, -89.811

A home in Bernie was flooded with 3 to 6 inches of water. Some roads remained underwater countywide. Creeks stayed out of their banks following thunderstorms the previous night and rain the following day.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506520, 508322, 506522, 508321, 508324, 508325, 508330, 508332, 508333, 508334, 508341.